, Volume 43, Issue 2, pp 95–120 | Cite as

Efficient numerical solution of Neumann problems on complicated domains

  • Serge Nicaise
  • Stefan A. Sauter


We consider elliptic partial differential equations with Neumann boundary conditions on complicated domains. The discretization is performed by composite finite elements.

The a priori error analysis typically is based on precise knowledge of the regularity of the solution. However, the constants in the regularity estimates possibly depend critically on the geometric details of the domain and the analysis of their quantitative influence is rather involved.

Here, we consider a polyhedral Lipschitz domain Ω with a possibly huge number of geometric details ranging from size O(ε) to O(1). We assume that Ω is a perturbation of a simpler Lipschitz domain Ω. We prove error estimates where only the regularity of the partial differential equation on Ω is needed along with bounds on the norm of extension operators which are explicit in appropriate geometric parameters.

Since composite finite elements allow a multiscale discretization of problems on complicated domains, the linear system which arises can be solved by a simple multi-grid method. We show that this method converges at an optimal rate independent of the geometric structure of the problem.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1. Bank, R., Smith, R.: An algebraic multilevel multigraph algorithm. SIAM J. Sci. Comput. 23, 1572–1592 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2. Bank, R., Xu, J.: A hierarchical basis multigrid method for unstructured grids. In: Hackbusch, W., Wittum, G. (eds.): Fast solvers for flow problems. Braunschweig: Vieweg 1995, pp. 1–13Google Scholar
  3. 3. Bank, R., Xu, J.: An algorithm for coarsening unstructured meshes. Numer. Math. 73, 1–36 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4. Braess, D.: Towards algebraic multigrid for elliptic problems of second order. Computing 55, 379–393 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5. Brenner, S.C., Scott, L.R.: The mathematical theory of finite element methods. New York: Springer 1994Google Scholar
  6. 6. Chan, T.F., Smith, B.F.: Domain decomposition and multi-grid algorithms for elliptic problems on unstructured meshes. Electron. Trans. Numer. Anal. 2, 171–182 (1994)zbMATHMathSciNetGoogle Scholar
  7. 7. Chan, T.F., Xu, J., Zikatanov, L.: An agglomeration multigrid method for unstructured grids. In: Mandel, J. et al. (eds.): Domain decomposition methods. 10 (Contemporary. Mathematics 218) Providence, RI: AMS 1998, pp. 67–81 67–81Google Scholar
  8. 8. Feuchter, D., Heppner, I., Sauter, S., Wittum, G.: Bridging the gap between geometric and algebraic multi-grid methods. Comput. Vis. Sci. 6, 1–13 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9. Griebel, M., Knapek, S.: A multigrid-homogenization method. In: Helmig, R. et al. (eds.): Modeling and computation in environmental sciences. (Notes on Numerical Fluid Mechanics 59) Braunschweig: Vieweg 1997, pp. 187–202Google Scholar
  10. 10. Grisvard, P.: Elliptic problems in nonsmooth domains. (Monographs and Studies in Mathematics 21) Boston: Pitman 1985Google Scholar
  11. 11. Hackbusch, W.: Multigrid methods and applications. Berlin: Springer 1985 (2nd edition 2003)Google Scholar
  12. 12. Hackbusch, W.: Elliptic differential equations. Theory and numerical treatment. (Springer Series in Computational Mathematics 18) Berlin: Springer 1992Google Scholar
  13. 13. Hackbusch, W., Sauter, S.: Composite finite elements for problems containing small geometric details. II. Implementation and numerical results. Comput. Vis. Sci. 1, 15–25 (1997)zbMATHGoogle Scholar
  14. 14. Kornhuber, R., Yserentant, H.: Multilevel methods for elliptic problems on domains not resolved by the coarse grid. In: Keyes, D.E., Xu, J. (eds.): Domain decomposition methods in scientific and engineering computing. (Contemporay Mathematics 180) Providence, RI: AMS 1994, pp. 49–60Google Scholar
  15. 15. Mandel, J., Brezina, M., Vaněk, P.: Energy optimization of algebraic multigrid bases. Computing 62, 205–228 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16. Maz'ja, V.G.: Sobolev spaces. Berlin: Springer 1985Google Scholar
  17. 17. McLean, W.: Strongly elliptic systems and boundary integral equations. Cambridge: Cambridge Univ. Press 2000Google Scholar
  18. 18. Oleĭnik, O., Shamaev, A., Yosifian, G.: Mathematical problems in elasticity and homogenization. Amsterdam: North-Holland 1992Google Scholar
  19. 19. Ruge, J., Stüben, K.: Algebraic multigrid. In: McCormick, S. (ed.): Multigrid methods. Philadelphia: SIAM 1987, pp. 73–130Google Scholar
  20. 20. Sauter, S.A., Warnke, R.: Extension operators and approximation on domains containing small geometric details. East-West J. Numer. Math. 7, 61–77 (1999)zbMATHMathSciNetGoogle Scholar
  21. 21. Scott, L.R., Zhang, S.: Finite element interpolation of nonsmooth functions satisfying boundary conditions. Math. Comp. 54, 483–493 (1990)zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22. Scott, L.R., Zhang, S.: Higher dimensional nonnested multigrid methods. Math. Comp. 58, 457–466 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23. Stahn, N.: Composite finite elements and multi-grid. Dissertation. Zürich: Institut für Mathematik, Universität Zürich 2006Google Scholar
  24. 24. Stein, E.M.: Singular integrals and differentiability properties of functions. Princeton: Princeton Univ. Press 1970Google Scholar
  25. 25. Vaněk, P., Mandel, J., Brezina, M.: Algebraic multigrid by smoothed aggregation for second and fourth order elliptic problems. Computing 56, 179–196 (1996)CrossRefMathSciNetGoogle Scholar
  26. 26. Warnke, R.: Fortsetzungsoperatoren auf perforierten Gebieten. Diplomarbeit. Kiel: Mathematisches Seminar, Universität Kiel 1997Google Scholar
  27. 27. Xu, J.: The auxiliary space method and optimal multigrid preconditioning techniques for unstructured grids. Computing 56, 215–235 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  28. 28. Yserentant, H.: Coarse grid spaces for domains with a complicated boundary. Numer. Algorithms 21, 387–392 (1999)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2006

Authors and Affiliations

  • Serge Nicaise
    • 1
  • Stefan A. Sauter
    • 2
  1. 1.Macs, Université de Valenciennes, ValenciennesFrance
  2. 2.Institut für Mathematik, Universität Zürich, ZürichSwitzerland

Personalised recommendations